Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS North Platte, NE

July 5, 2003Blaine County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2003, 8:35 PM CDT for Blaine County, Loup County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 8:35 PM CDT (01:35 UTC)
Expired
Jul 5, 2003, 9:30 PM CDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Blaine County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 60 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:10 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 5, 7:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2632 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 060135
SVRLBF
NEC009-115-060230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA
  BLAINE COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 930 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 17 MILES NORTH OF
  BREWSTER...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHEAST OF BREWSTER AROUND 850 PM CDT
  2 MILES NORTHEAST OF ALMERIA AROUND 915 PM CDT
  OVER TAYLOR AROUND 925 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
NORTHWESTERN NEBRASKA.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4207 10026 4176 10023 4175 9923 4207 9926

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:56 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 5, 1:56 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
156 PM CDT SAT JUL 5 2003

...SEVERE WEATHER PATTERN TONIGHT THROUGH TUESDAY...

SATELLITE AND DENSE NETWORK OF SURFACE OBSERVATIONS INDICATE STRONG
THETA E ADVECTION IS ONGOING THIS AFTN ACROSS NW ZONES.  FARTHER
SOUTH DRYLINE IS BEGINNING TO BULGE E VCNTY SNY-BFF.  ACROSS NW KS...
EXCELLENT WAA IS UNDERWAY WITH SFC TEMPS IN THE UPPER 90S TO NR 100.
PROFILER AND MODELS INDICATE STRONG SHEAR ALOFT...35 TO 55 KTS.
ALSO...CAP WEAKENS SHARPLY BETWEEN LBF AND UNR AND WATER VAPOR SHOWS
A SHORT WAVE EXITING ERN WY.  ALL INDICATIONS ARE SEVERE STORMS WILL
DEVELOP THIS AFTN/EVE AND FCST HAS BEEN UPDATED TO REFLECT THIS.

SUNDAY...MOISTURE...SHEAR AND ANOTHER UPPER WAVE MOVE THROUGH WITH
ACTION DEVELOPING...MAINLY E OF HIGHWAY 83 LATE AFTN/EVEN.

MONDAY...SFC FRONT DRAPES ACROSS SW NEB.  SHEAR REMAINS STRONG...
AND MOISTURE POOLING ALONG THE FRONT PROVIDE VOLATILE INGREDIENTS
FOR MORE LATE DAY STORMS.

TUES...ETA CENTERS INSTABILITY ACROSS NCNTL ZONES.  HEAT LOW REMAINS
ANCHORED OVER SW NEB.  SHEAR CONTINUES.  EXPECT MORE
DIURNALLY/DYNAMICALLY DRIVEN STORMS.

WEDS THRU SAT...SHEAR WEAKENS AND CONDITIONS BECOME LESS FAVORABLE
FOR STORMS.  FCST IS DRY.

.LBF...NONE.

CDC
Hazardous weather outlook, Jul 5, 4:34 PM CDT, 4 hours 1 minute before
NEZ004>010-022>029-035>038-056>059-069>071-094-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS EAST OF A LINE FROM MERRIMAN...IN CHERRY COUNTY TO
CURTIS IN FRONTIER COUNTY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA.

A SURFACE BOUNDARY ALONG THE NEBRASKA KANSAS BORDER WILL DRIFT
SLOWLY NORTH TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES EAST OUT OF
WYOMING. THIS BOUNDARY WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT.

AS THE DISTURBANCE...MOVES EAST INTO THE OUTLOOK AREA...IT WILL
COMBINE WITH DEEP LOW LEVEL MOISTURE AND AN ALREADY UNSTABLE
ATMOSPHERE. THE MAIN THREAT WITH THE STORMS THAT DEVELOP WILL BE
VERY LARGE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND
EAST OF A LINE FROM CODY...IN NORTH CENTRAL CHERRY COUNTY...TO NORTH
PLATTE...TO BRADY...IN EASTERN LINCOLN COUNTY. AN AREA OF LOW
PRESSURE WILL MOVE EAST ACROSS THE OUTLOOK AREA AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON INTO SUNDAY EVENING IN THE
VICINITY OF THE LOW. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS THE
OUTLOOK AREA. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED.

THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH FRIDAY AS HIGH
PRESSURE BUILDS INTO THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY DURING THE LATE
AFTERNOON AND EVENING HOURS. AT THIS TIME...SPOTTER ACTIVATION IS
NOT ANTICIPATED MONDAY THROUGH FRIDAY.

POWER

In the hours before

Local storm report, Jul 5, 6:40 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0640 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    3 N CODY                  NE   2.75 IN HAIL
07/05/03   CHERRY

RLB
Local storm report, Jul 5, 7:29 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0729 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    10 NNE ROSE               NE   2.75 IN HAIL
07/05/03   ROCK

RLB
Local storm report, Jul 5, 7:39 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0739 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    15 S VALENTINE            NE   1.00 IN HAIL
07/05/03   CHERRY

RLB
Local storm report, Jul 5, 8:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0834 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    15 S ATKINSON             NE   TORNADO
07/05/03   HOLT

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:01 PM CDTSevere Thunderstorm WarningLBFRock59 min
Jul 5, 7:06 PM CDTSevere Thunderstorm WarningLBFBrown54 min
Jul 5, 7:19 PM CDTTornado WarningLBFRock41 min
Jul 5, 7:32 PM CDTSevere Thunderstorm WarningLBFCherry58 min
Jul 5, 7:43 PM CDTSevere Thunderstorm WarningLBFHolt77 min
Jul 5, 8:05 PM CDTSevere Thunderstorm WarningLBFBrown55 min
Jul 5, 8:10 PM CDTSevere Thunderstorm WarningLBFRock65 min
Jul 5, 8:11 PM CDTTornado WarningLBFHolt49 min
Jul 5, 8:48 PM CDTTornado WarningLBFBlaine, Loup42 min
Jul 5, 9:00 PM CDTTornado WarningLBFHolt60 min
Jul 5, 9:26 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler64 min
Jul 5, 9:33 PM CDTSevere Thunderstorm WarningLBFLoup27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.